IV Nutrition & Blood Products Flashcards
6 cards from real IV practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 IV Nutrition & Blood Products flashcards as text
What is 'refeeding syndrome' and when is it most likely to occur with TPN?
Answer: Dangerous electrolyte shifts (especially hypophosphatemia) when nutrition is reintroduced to severely malnourished patients
Refeeding syndrome occurs when malnourished patients receive TPN, causing rapid intracellular phosphate shifts that result in life-threatening hypophosphatemia, hypokalemia, and hypomagnesemia.
A patient receiving TPN develops a fever, chills, and elevated WBC. The TPN bag appears cloudy. What is the most appropriate action?
Answer: Discontinue the TPN infusion, retain the bag for culture, and insert a new IV with fresh TPN after physician evaluation
A cloudy TPN bag with systemic signs of infection suggests contamination; the infusion must be stopped, the bag retained for culture, and new TPN obtained after medical evaluation.
What is the primary purpose of lipid emulsions in total parenteral nutrition?
Answer: To supply essential fatty acids and a concentrated caloric source for energy
Lipid emulsions in TPN provide essential fatty acids (linoleic and linolenic acid) and a calorie-dense energy source that reduces dextrose load and prevents essential fatty acid deficiency.
Febrile non-hemolytic transfusion reaction (FNHTR) is caused by which mechanism?
Answer: Recipient antibodies reacting against donor leukocytes and cytokines in the blood product
FNHTR is caused by recipient antibodies directed against donor white blood cell antigens and/or cytokines accumulated during storage, producing fever and chills without hemolysis.
A patient has an order for 2 units of fresh frozen plasma (FFP). The nurse knows that FFP must be transfused within how many hours of thawing?
Answer: 24 hours
Thawed FFP must be transfused within 24 hours (some institutions allow thawed plasma within 5 days) to preserve coagulation factor activity.
Transfusion-associated circulatory overload (TACO) is most likely to occur in which patient population?
Answer: Elderly patients with cardiac or renal impairment receiving rapid transfusions
TACO occurs when transfused volume exceeds cardiac capacity; elderly patients with preexisting cardiac or renal dysfunction are at highest risk.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- ins1.org — Test delivery, eligibility, exam format, passing score, registration deadline, retake fee, retake policy, score release, score validity, test dates · verified Oct 2026